Home' Australian Pharmacist : Australian Pharmacist July 2015 Contents Australian Pharmacist July 2015 I ©Pharmaceutical Society of Australia Ltd.
CONTINUING PROFESSIONAL DEVELOPMENT
1. A sign of vitamin B12 deficiency
a) Severe burning pain.
b) Non-healing leg ulcers.
c) Weight gain.
d) Muscle weakness.
2. Patients who have been diagnosed
with MS may experience:
a) Muscle spasms.
c) Improved visual acuity.
d) Kaposi sarcoma.
3. When an interaction is suspected
between an antineoplastic and
a) There are clear clinical guidelines which
govern the best practice protocols.
b) The antiretroviral agent may be
c) The antineoplastic agent may be
d) The antiretroviral agent is to remain
the same, with the change being
implemented for the antineoplastic
4. The interaction between nevirapine
and cyclophosphamide is mediated
5. Which of the following antineoplastic
agents interacts with stavudine?
Due to the fact that Melissa recently
commenced treatment with vinblastine
for Kaposi’s sarcoma (3 weeks earlier),
and there is a significant interaction
between vinblastine and indinavir,
it seems most likely that this is the cause
of her current symptoms of numbness
and tingling. Due to a CYP3A4-mediated
interaction, concomitant administration
can lead to elevated serum levels of
vinblastine and potential toxicity.
You refer Melissa to her general
practitioner (GP) or oncologist to discuss
this issue as soon as possible.
It is well-known that concomitant
administration of antiretroviral and
antineoplastic agents can result in
overlapping toxicity and potential
drug-drug interactions (see Table 1).
CYP450 iso-enzymes (mainly CYP3A4,
CYP2D6, CYP2B6, CYP2C8, CYP1A2)
are largely responsible for these
In addition, anticancer
therapies often have a narrow therapeutic
index, making the chances of toxicity
As a result, it is strongly
advised that patients receiving dual
therapies for cancer and HIV, are
monitored closely by their physician, for
signs of potential toxicity.
there are no therapeutic guidelines
which cover the avoidance of drug-
drug interactions with the concurrent
administration of chemotherapy and HIV
In some cases, an alternative
chemotherapy or HIV agent is prescribed
ensuring there is no overlapping
12 Temporary discontinuation
of the antiretroviral therapy is
Eight weeks later, Melissa returns to
the pharmacy to provide you with
an update. She visited her specialist
at the hospital after following your
advice. The specialist made a change
in her therapy, and she temporarily
stopped the indinavir treatment for HIV.
Her specialist is monitoring her blood
test results, and will re-start the therapy
as soon as required. However, it is hoped
that her treatment with vinblastine will
soon cease. Melissa thanks you for being
so thorough with her case.
KEY LEARNING POINTS
• There are several potential causes
of numbness and tingling in the
• Pharmacists must be diligent in taking
a detailed patient history to exclude a
variety of potential causes.
• Patients who are treated with
antineoplastics and antiretrovirals
concurrently, are at a high risk of
drug-drug interactions. They should
be informed of the signs of potential
toxicity, and if this occurs, the treating
physician will need to change the
1. Blades LL, Oser CS, Dietrich DW, et al. Rural community
knowledge of stroke warning signs and risk factors. Prev
Chronic Dis 2005;2(2):1–8 .
2. National Stroke Foundation. Signs of stroke FAST. 2015.
3. Multiple Sclerosis Australia. Understanding MS; 2012.
4. Apatoff, BR. Multiple sclerosis. Merck manual consumer
version. 2014. At: www.merckmanuals.com/home/brain_
5. Kapustin JF. Hypothyroidism: an evidence-based approach
to a complex disorder. Nurs Pract 2010;35(8):45–53.
6. Johnson LE. Vitamin B12 (cobalamins). Merck manual
consumer version. 2014. At: www.merckmanuals.com/
7. Jabbar A, Yawar A, Waseem S, et al. Vitamin B12 deficiency
common in primary hypothyroidism. J Pak Med Assoc
8. Gordios A, Scuffham P, Shearer A, et al. The health care
costs of diabetic peripheral neuropathy in the US. Diabetes
Care 2003;26(6):1790–5 .
9. Chiles NS, Phillips CL, Volpato S, et al. Diabetes, peripheral
neuropathy, and lower-extremity function. J Diabetes
Complications 2014;28(1):91–5 .
10. Chopra K, Tiwari V. Alcoholic neuropathy: possible
mechanisms and future treatment possibilities. Brit J Clin
11. Mellion M, Gilchrist JM, de la Monte S. Alcohol-related
peripheral neuropathy: nutritional, toxic, or both? Muscle
12. Flepisi BT, Bouic P, Sissolak G, et al. Drug-drug interactions
in HIV positive cancer patients. Biomed Pharmacother
13. Product information. eMIMS. St Leonards: CMP Medica
14. Mounier N, Katlama C, Costagliola D, et al. Drug
interactions between antineoplastic and antiretroviral
therapies: implications and management for clinical
practice. Crit Rev Oncol Hematol 2009;72(1):10–20.
15. Rossi S, ed. Australian medicines handbook. Adelaide:
Australian Medicines Handbook; 2015. At: www.amh.net.
Links Archive Australian Pharmacist June 2015 Australian Pharmacist August 2015 Navigation Previous Page Next Page